Illinois, 2013

Hail in Illinois, April 16, 2013

April 16, 2013 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms developed along and ahead of a cold front approaching the Ohio River. The activity was fostered by upper-level diffluence overlying a relatively warm moist boundary layer in the presence of 35 to 40 knots of west-southwesterly 700 mb flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed along and ahead of a cold front approaching the Ohio River. The activity was fostered by upper-level diffluence overlying a relatively warm moist boundary layer in the presence of 35 to 40 knots of west-southwesterly 700 mb flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 16, 5:29 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 16, 5:29 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
629 PM CDT TUE APR 16 2013

.UPDATE...
ISSUED AT 622 PM CDT TUE APR 16 2013

UPDATED THE AVIATION SECTION FOR THE 00Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 309 PM CDT TUE APR 16 2013

SCATTERED SHOWERS AND THUNDERSTORMS HAVE STRUGGLED MIGHTILY TO GET
GOING THIS AFTERNOON...BUT HAVE FINALLY DEVELOP PRIMARILY ALONG
THE COLD FRONT ACROSS THE SOUTHERN TIP OF ILLINOIS. IT HAS TAKEN
CONVERGENCE ALONG THE BOUNDARY ALONG WITH A RIDICULOUS SURFACE
AIRMASS OF LOW TO MID 80 TEMPERATURES OVER MID TO UPPER 60
DEWPOINTS TO GET ANYTHING SUBSTANTIAL GOING. ALSO HAVE AN ISOLATED
CELL OVER OBION COUNTY TENNESSEE. IT IS THE STRONGEST CELL AND
WILL HAVE TO BE WATCHED FOR SEVERE POTENTIAL AS IT MOVES NORTHEAST
INTO KENTUCKY.

NOT SURE IF WE WILL SEE MUCH ACTIVITY COVERAGE-WISE SOUTH OF THE
STATIONARY BOUNDARY...SO WILL FOCUS LATE AFTERNOON AND EARLY
EVENING POPS ALONG THE FRONT WITH LESSER POPS SOUTHEAST OF IT. AN
ISOLATED SEVERE STORM IS POSSIBLE...ESPECIALLY SOUTH OF THE
BOUNDARY. SUSPECT THAT MUCH OF THE ACTIVITY WILL
DIMINISH/DISSIPATE AROUND SUNSET WITH LOSS OF MIXING/CONVERGENCE
AND COOLING PARCELS. KEPT POPS IN THE CHANCE CATEGORY SINCE
COVERAGE IS SUSPECT.

OTHER FUN ASPECT OF THE VERY NEAR TERM FORECAST IS THE INTENSE
THERMODYNAMIC BOUNDARY DRAPED ACROSS SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. IT HAS MOVED LITTLE...BUT HAS STOOD UP TO
INTENSE MIXING VERY WELL THIS AFTERNOON. THOUGHT THAT IT WOULD
ERODE SOME MORE THIS AFTERNOON...BUT THAT HAS NOT HAPPENED. KEPT
IT NEARLY STATIONARY FOR MUCH OF THE NIGHT BEFORE PUSHING IT NORTH
OF THE AREA EARLY WEDNESDAY. IT SHOULD THEN STAY WELL NORTH AND WEST OF
THE AREA THROUGH 12Z THURSDAY.

IN GENERAL THINK THAT THE MODELS ARE OVERDONE WITH QPF OVER THE
AREA. GIVEN THE STRUGGLES TO DEVELOP CONVECTION THIS AFTERNOON
WITH A BOUNDARY OVER THE AREA...FEEL THAT IT WILL BE DIFFICULT TO
GET ANYTHING THROUGH THE CAP TONIGHT AFTER THE DIURNAL CONVECTION
DIES DOWN THIS EVENING. ALSO...WITHOUT FRONTAL CONVERGENCE ACROSS
THE AREA WEDNESDAY...WOULD BE SURPRISED TO SEE ANYTHING MORE THAN
AN ISOLATED STORM. LOOKS LIKE THE FOCUS FOR NOCTURNAL CONVECTION
WILL BE WELL WEST AND NORTH OF THE AREA WEDNESDAY NIGHT.

AS FOR TEMPERATURES...TONIGHT WILL BE A MESS WITH THE INTENSE BOUNDARY
ACROSS THE AREA. WILL LIKELY BE CHASING TRENDS ALL NIGHT TRYING TO
ACCOUNT FOR THE BOUNDARY AND ANY MOVEMENT. GUIDANCE LOOKS A BIT
TOO COOL FOR WEDNESDAY AND WEDNESDAY NIGHT...IT WILL BE CONTINUED WARM
AND HUMID.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 309 PM CDT TUE APR 16 2013

SREF AND ECMWF BRING THE COLD FRONT INTO FAR WESTERN KENTUCKY BY 00Z
FRIDAY...WHILE THE NAM AND GFS ARE ABOUT 3 HOURS SLOWER.  MODELS
THEN TAKE THE FRONT EAST OF THE PAH FORECAST AREA BETWEEN 06Z AND
12Z FRIDAY.  WITH ONLY THIS MINOR TIMING DIFFERENCE...SHOWER AND
THUNDERSTORM COVERAGE WILL QUICKLY INCREASE THROUGH THE
DAY...ESPECIALLY FOR OUR WESTERN HALF OF COUNTIES...AND ACROSS THE
REST OF THE PAH FORECAST AREA THURSDAY EVENING.  WENT WITH
CATEGORICAL POPS FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS BY
THURSDAY AFTERNOON...AND ALL BUT FAR EASTERN PORTIONS OF THE AREA
THURSDAY EVENING.  THE BULK OF THE QPF LOOKS TO BE RIGHT ALONG THE
FRONT AND POST FRONTAL...SO CATEGORICAL POPS WILL CONTINUE FOR THE
EASTERN HALF OF OUR COUNTIES LATE THURSDAY NIGHT.  QPF TOTALS FOR
THURSDAY AND THURSDAY NIGHT ARE EXPECTED TO RANGE FROM AROUND AN
INCH FROM THE PENNYRILE REGION OF WEST KENTUCKY TO SOUTHWEST
INDIANA...TO CLOSE TO 2 INCHES IN SOME AREAS OF SOUTHEAST MISSOURI.
SPC HAS THE ENTIRE PAH FA IN A SLIGHT RISK...WITH THE BEST TIMING
FOR SEVERE CHANCES FROM LATE THURSDAY MORNING INTO EARLY THURSDAY
EVENING LIKELY RIGHT ALONG AND JUST AHEAD OF THE FRONT.  THE MAIN
CONCERNS WOULD BE DAMAGING WINDS.

A FEW SHOWERS MAY LINGER ACROSS OUR NORTHERN AND EASTERN COUNTIES ON
FRIDAY...MAINLY DURING THE MORNING HOURS...AND KEPT SOME SLIGHT
CHANCE POPS GOING.  MUCH COOLER AIR WILL MOVE INTO THE REGION.
AFTER HIGHS ON THURSDAY IN THE MID 70S TO AROUND 80...HIGHS FRIDAY
WILL ONLY REACH THE 50S.  AS HIGH PRESSURE BUILDS INTO THE
AREA...VERY COLD CONDITIONS ARE EXPECTED FRIDAY NIGHT.  LOWS IN THE
LOWER TO MIDDLE 30S ARE LIKELY...AND FROST WILL BE A CONCERN WITH
MOSTLY CLEAR SKIES AND LIGHT TO CALM WINDS.  THE WEEKEND WILL REMAIN
DRY...AND WITH THE HIGH MOVING TO OUR EAST ON SATURDAY...WINDS WILL
GRADUALLY TURN BACK TO THE SOUTH LATE SATURDAY NIGHT INTO SUNDAY.
TEMPERATURES WILL NOT BE AS CHILLY SATURDAY NIGHT...WITH LOWS AROUND
40 DEGREES.  A GRADUAL WARM WILL THEN CONTINUE INTO EARLY NEXT
WEEK...GETTING BACK TO NEAR NORMAL TEMPERATURES ON MONDAY.

BOTH ECMWF AND GFS SHOW A SYSTEM MOVING INTO THE REGION EARLY NEXT
WEEK.  GFS HAS IT AFFECTING THE AREA BY MONDAY...WHILE ECMWF IS
SLOWER AND HAS PRECIP MOVING IN LATE MONDAY NIGHT INTO TUESDAY.
WITH TIMING IN QUESTION...OF COURSE...WENT WITH JUST SOME SLIGHT
CHANCE POPS NORTHWEST ON MONDAY...THEN CHANCE POPS SPREADING
SOUTHEAST MONDAY NIGHT INTO TUESDAY.

&&

.AVIATION...
ISSUED AT 622 PM CDT TUE APR 16 2013

AT KCGI/KPAH VFR CONDITIONS WITH VCTS SHOULD PREVAIL THROUGH AT
LEAST 04Z...MVFR CIGS THROUGH 14Z...THEN VFR AGAIN. AT KEVV/KOWB VFR/MVFR
CIGS/VSBYS AND TSRA WILL BE PREVALENT THROUGH 06Z...MVFR/IFR CIGS
THROUGH 21Z...THEN VFR. NORTHERLY WINDS AT 10-15 KTS WILL SWITCH
AROUND TO THE SOUTHEAST AFT 06Z. SOUTH TO SOUTHEAST WINDS AOB 10
KTS WILL REMAIN MOSTLY UNCHANGED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

PUBLIC...DB
AVIATION...JP
Hazardous weather outlook, Apr 16, 3:40 AM CST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CDT TUE APR 16 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
440 AM CDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING AS A
FRONTAL BOUNDARY STALLS OUT ACROSS THE AREA. ISOLATED STRONG TO
SEVERE STORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF A COLD
FRONT LATE THURSDAY AFTERNOON AND THURSDAY NIGHT. SEVERE STORMS
WILL BE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY THREAT. THE
STRONGEST STORMS MAY ALSO POSE THE POTENTIAL FOR LARGE HAIL AND A
FEW TORNADOES.

THE GREATEST RISK FOR SEVERE WEATHER WILL EXIST ACROSS SOUTHEAST
MISSOURI...SOUTHWEST ILLINOIS...AND FAR WESTERN KENTUCKY THURSDAY
EVENING. SEVERE POTENTIAL SHOULD DECREASE AFTER MIDNIGHT THURSDAY
NIGHT AS THE STORMS MOVE INTO THE EASTERN HALF OF THE AREA. LOCALLY
HEAVY RAINFALL WILL ALSO BE A CONCERN ESPECIALLY OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...BUT
MORE LIKELY LATE THURSDAY AFTERNOON AND NIGHT.

GM/RJP

In the hours before

Local storm report, Apr 16, 6:21 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             JOHNSON                 38.33N 87.74W
04/16/2013  M1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 16, 6:23 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             OWENSVILLE              38.27N 87.69W
04/16/2013  M1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY
Local storm report, Apr 16, 6:41 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             PRINCETON               38.36N 87.57W
04/16/2013  M1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL FALLING ON THE SOUTH SIDE OF
            TOWN.

&&

SMITTY
Local storm report, Apr 16, 6:42 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             PRINCETON               38.36N 87.57W
04/16/2013  M0.75 INCH       GIBSON             IN   TRAINED SPOTTER

            PENNY TO DIME SIZE HAIL REPORTED NEAR THE DOWNTOWN AREA.

&&

SMITTY
Special weather statement, Apr 16, 7:15 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
815 PM CDT TUE APR 16 2013

ILZ076-077-170145-
EDWARDS IL-WAYNE IL-
815 PM CDT TUE APR 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE COUNTY IN SOUTH
CENTRAL ILLINOIS...AND CENTRAL EDWARDS COUNTY IN SOUTHEAST ILLINOIS
UNTIL 845 PM CDT...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ALBION...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  ALBION...BONE GAP AND BROWNS.

DB
Local storm report, Apr 16, 7:51 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
851 PM CDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             HOPKINSVILLE            36.85N 87.49W
04/16/2013  M0.75 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED ALONG THE BYPASS.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 35 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Edwards

When
April 16, 7:58 PM CST
Where
Edwards County, 3 mi N of Bone Gap
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.493, -88.000

Golf-ball size hail was reported by a trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439492.